Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Irreducible positive linear maps
on operator algebras

Author: Douglas R. Farenick
Journal: Proc. Amer. Math. Soc. 124 (1996), 3381-3390
MSC (1991): Primary 46L05
MathSciNet review: 1340385
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Motivated by the classical results of G. Frobenius and O. Perron on the spectral theory of square matrices with nonnegative real entries, D. Evans and R. Høegh-Krohn have studied the spectra of positive linear maps on general (noncommutative) matrix algebras. The notion of irreducibility for positive maps is required for the Frobenius theory of positive maps. In the present article, irreducible positive linear maps on von Neumann algebras are explicitly constructed, and a criterion for the irreducibility of decomposable positive maps on full matrix algebras is given.

References [Enhancements On Off] (What's this?)

  • 1. C.A. Akemann and G.K. Pedersen, Facial structure in operator algebra theory, Proc. London Math. Soc. 64 (1992), 418--448. MR 93c:46106
  • 2. S. Albeverio and R. Høegh-Krohn, Frobenius theory for positive maps on von Neumann algebras, Comm. Math. Phys. 64 (1978/79), 83--94. MR 81m:46091
  • 3. W.B. Arveson, Subalgebras of $C^{*}$-algebras, Acta Math. 123 (1969), 141--224. MR 40:6274
  • 4. M.-D. Choi, Completely positive linear maps on complex matrices, Linear Algebra Appl. 10 (1975), 285-290. MR 51:12901
  • 5. M.-D. Choi and T.-Y. Lam, Extremal positive semidefinite forms, Math. Ann. 231 (1977), 1--18. MR 58:16512
  • 6. D. Evans and R. Høegh-Krohn, Spectral properties of positive maps on $C^{*}$-algebras, J. London Math. Soc. 17 (1978), 345--355. MR 58:2319
  • 7. F.R. Gantmacher, The theory of matrices, volume II, Chelsea, New York, 1959. MR 21:6372c
  • 8. U. Groh, The peripheral point spectrum of Schwarz operators on $C^{*}$-algebras, Math. Z. 176 (1981), 311--318. MR 82i:46088
  • 9. U. Groh, Some observations on the spectra of positive operators on finite-dimensional $C^{*}$-algebras, Linear Algebra Appl. 42 (1982), 213--222. MR 84f:46079
  • 10. S.-H. Kye, Facial structures for positive linear maps between matrix algebras, Canad. Math. Bull. 39 (1996), 74--82.
  • 11. M. Mathieu, Elementary operators on prime $C^{*}$-algebras, I., Math. Ann. 284 (1989), 223--244.
  • 12. H.H. Schaefar, Banach Lattices and Positive Operators, Springer, New York, 1974. MR 54:11023
  • 13. H. Schneider, Positive operators and an inertia theorem, Numer. Math. 7 (1965), 11--17. MR 30:3888
  • 14. E. Stormer, Cones of positive maps, Contemporary Math. 62 (1987), 345--356. MR 87m:46111

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 46L05

Retrieve articles in all journals with MSC (1991): 46L05

Additional Information

Douglas R. Farenick
Affiliation: Department of Mathematics and Statistics, University of Regina, Regina, Saskatchewan, Canada S4S 0A2

Keywords: Positive linear maps, irreducibilty, completely positive maps
Received by editor(s): May 2, 1995
Additional Notes: This work is supported in part by a grant from The Natural Sciences and Engineering Research Council of Canada.
Communicated by: Palle E. T. Jorgensen
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society